Thunderstorm Wind, Harper
- When
- March 26, 5:35 PM CST to 5:38 PM CST
- Where
- Harper County, 3.83 mi SSW of Anthony
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.100, -98.060
No damage was reported.
An upper-deck low that was centered over Southwest Kansas that afternoon moved east across South-Central Kansas that evening. Damaging winds that reached around 65 mph were the greatest threat although there were many reports of hail, nearly all of them 1 inch or less.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An upper-deck low that was centered over Southwest Kansas that afternoon moved east across South-Central Kansas that evening. Damaging winds that reached around 65 mph were the greatest threat although there were many reports of hail, nearly all of them 1 inch or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 26, 5:22 PM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 622 PM CDT Sun Mar 26 2017 .SHORT TERM...(This evening through Thursday) Issued at 242 PM CDT Sun Mar 26 2017 Upper low was pinwheeling over southwest Kansas at mid-afternoon and will continue steadily eastward across Kansas tonight. While the rowdiest convection will stay south over Oklahoma thru this evening, the latest RAP/NAM continue to show elevated moisture transport resulting in MLCAPE values in the 750-1100 j/kg range developing along the Oklahoma border counties from south central into southeast Kansas. The accompanying lift and cloud bearing shear of 40-50kts should support strong to severe convection per the going forecast with large hail the primary threat. Scattered to numerous showers and embedded thunder is also expected further north into central Kansas early this evening, before waning after midnight. Showers will linger longest across southeast Kansas into early Monday morning before exiting by midday or early afternoon. The mid-week periods still look very wet and occasionally stormy, as the next upper trof/closed low which develops over the southwest CONUS thru early this week migrates slowly east across the central/southern Plains Tuesday night through Thursday. While a few strong storms will be possible on Wednesday, it looks like some healthy and widespread QPF with heavy rainfall potential will become the main concern for some flooding. Darmofal .LONG TERM...(Thursday night through Sunday) Issued at 242 PM CDT Sun Mar 26 2017 Yet another upper trof/closed low look to develop over the southwest CONUS late in the week which could eventually affect Kansas next weekend. KED && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 622 PM CDT Sun Mar 26 2017 Strong to severe convection will affect southern Kansas through the evening ahead of a vigorous upper low moving across the area. Otherwise, the main aviation concern will be the IFR/LIFR cigs and occasional reduced vsbys in rain tonight. Improving conditions are expected by midday Monday. KED && .FIRE WEATHER... Issued at 242 PM CDT Sun Mar 26 2017 Periodic significant rainfall events are expected this week. Grassland fire danger is expected to remain low to moderate. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 46 63 45 66 / 80 10 0 40 Hutchinson 43 63 43 64 / 80 10 0 50 Newton 44 61 43 64 / 80 10 0 30 ElDorado 46 62 44 67 / 90 20 0 20 Winfield-KWLD 48 64 45 68 / 80 10 0 30 Russell 39 64 41 61 / 60 0 0 70 Great Bend 40 64 42 61 / 60 0 0 70 Salina 43 63 42 64 / 80 10 0 40 McPherson 43 62 42 63 / 80 10 0 40 Coffeyville 51 63 43 70 / 80 30 0 10 Chanute 49 61 43 68 / 90 40 0 0 Iola 49 61 43 67 / 90 50 0 0 Parsons-KPPF 50 62 43 69 / 80 40 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...KED LONG TERM...KED AVIATION...KED FIRE WEATHER...KED
Hazardous Weather Outlook National Weather Service Wichita KS 338 PM CDT Sun Mar 26 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-272045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 338 PM CDT Sun Mar 26 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms are expected this evening across south central and southeast Kansas. Nickel to half dollar size hail will be the main threat. Locally damaging winds to 60 mph and a brief tornado will be possible close to the Oklahoma border. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periods of thunderstorms and heavy rainfall can be expected from late Tuesday through Thursday. Strong storms and minor flooding will be possible by mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through the evening across south central Kansas and parts of southeast Kansas, especially closer to the Oklahoma border. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement
National Weather Service Wichita KS
412 PM CDT SUN MAR 26 2017
KSZ093-262145-
Cowley KS-
412 PM CDT SUN MAR 26 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Cowley County in south central Kansas...
* Until 445 PM CDT
* At 411 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Udall...moving northeast at 60
mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Udall, Rock and Winfield City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3727 9712 3733 9714 3747 9712 3747 9686
3740 9674
TIME...MOT...LOC 2112Z 204DEG 50KT 3737 9704
LAWSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL EAST WICHITA 37.68N 97.26W
03/26/2017 E0.25 INCH SEDGWICK KS PUBLIC
COLLEGE HILL AREA.
&&
CWHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL WNW GENESEO 38.52N 98.16W
03/26/2017 E0.25 INCH RICE KS TRAINED SPOTTER
&&
CWHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
422 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL DERBY 37.55N 97.26W
03/26/2017 E0.25 INCH SEDGWICK KS PUBLIC
COURTESY KFDI
&&
CWHSpecial Weather Statement National Weather Service Wichita KS 539 PM CDT SUN MAR 26 2017 KSZ091-262315- Harper KS- 539 PM CDT SUN MAR 26 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Harper County in south central Kansas... * Until 615 PM CDT * At 537 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Attica...moving northeast at 45 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Attica and Crystal Springs. A severe thunderstorm watch remains in effect until 1100 PM CDT for south central Kansas. LAT...LON 3738 9835 3738 9806 3721 9807 3710 9835 TIME...MOT...LOC 2239Z 223DEG 37KT 3723 9831 LAWSON
Special Weather Statement
National Weather Service Wichita KS
611 PM CDT SUN MAR 26 2017
KSZ082-091-262345-
Harper KS-Kingman KS-
611 PM CDT SUN MAR 26 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Harper County in south central Kansas...
Southeastern Kingman County in south central Kansas...
* Until 645 PM CDT
* At 610 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 9 miles
northwest of Harper to 8 miles south of Attica...and moving
northeast at 35 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Anthony, Harper, Attica, Norwich, Spivey, Danville, Freeport,
Corwin, Rago, Runnymede and Crystal Springs.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3728 9835 3745 9821 3753 9784 3713 9780
3700 9832 3700 9835
TIME...MOT...LOC 2311Z 222DEG 29KT 3736 9817 3713 9819
LAWSONThe Vance AFB radar (KVNX), 40 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
6 hail, 5 thunderstorm wind. Local standard time, as filed.
No damage was reported.
Although most of the hail were dime-sized, there were a few that were quarter-sized. The duration was sufficient to result in accumulations.
The emergency manager reported that approximately 10 power poles were snapped along Kansas Highway 15. The time of the event was based on other reports.
A tree was uprooted in town on Millington Avenue between 4th and 5th Streets.
A sign was damaged at a strip mall on the east side of Winfield.
Tree and power pole damage occurred in Cambridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687562, 687533, 687534, 687539, 687540, 687554, 687555, 687557, 687541, 687542, 687560.